Know the Risks of Alternative Therapies

Recently, a 30-year-old woman in California, suffered a cardiac arrest and died after receiving an IV injection of turmeric.

Turmeric, a common spice used in curries, has become increasingly popular due to its high antioxidant content and various health claims from helping with allergies and bowel diseases, to helping with depression and slowing the spread of certain cancers.

Like many other herbs and spices, turmeric is perfectly safe to use in cooking, and there may be health benefits to adding a little turmeric to your usual intake.

However, no matter how healthy or good-for-you, just about any food, ingredient, herb, spice, vitamin or mineral can be harmful if taken in excess, or in alternative forms that have not been well researched.

To avoid risking your health, consider the following before taking any type of supplement or receiving any type of alternative therapy.

For vitamins and minerals:

  • What are the benefits of the vitamin or mineral?
  • How much of the vitamin or mineral do I need?
  • Is there reason to believe I don’t consume enough in my usual daily intake?
  • How much is safe to consume?
  • What are the risks of excessive intake?
  • Am I at risk of excessive intake?
  • Will it interfere or interact with any of my medications?

For other supplements:

  • What are the health claims of the supplement?
  • Is there sufficient evidence to support these claims?
  • What are the ingredients of the supplement?
  • Are there risks associated with the supplement?
  • How much is safe to consume?
  • Am I at risk of excessive intake?
  • Will it interfere or interact with any of my medications?

For other alternative therapies:

  • What are the health claims of this therapy?
  • Is there sufficient evidence to support these claims?
  • What does the alternative therapy contain or include?
  • What are the risks associated with this therapy?
  • Will it interfere or interact with any of my medications?
  • Is the person qualified to administer the therapy?

Be sure to update your doctor on any supplements or alternative therapies you use, especially if you are taking conventional medications, undergoing any tests or surgical procedures.

Turmeric Death: Woman Dies From Turmeric Injection

Leave a reply